Tennessee, 2009

Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009

July 12, 2009 · NWS OHX · 19 events in 11 counties and zones

As a frontal system moved northeastward from Middle Tennessee into the Ohio River Valley, the atmosphere became increasingly unstable, and with the influences of daytime heating and passages of upper level disturbances, thunderstorms developed from the early afternoon and lasted well into the evening hours. Several thunderstorms produced damaging thunderstorm winds while two reports of lightning…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a frontal system moved northeastward from Middle Tennessee into the Ohio River Valley, the atmosphere became increasingly unstable, and with the influences of daytime heating and passages of upper level disturbances, thunderstorms developed from the early afternoon and lasted well into the evening hours. Several thunderstorms produced damaging thunderstorm winds while two reports of lightning damage occurred also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 1:20 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 12, 1:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT SUN JUL 12 2009

.DISCUSSION...
CURRENT...CONVECTION INCREASING IN COVERAGE/INTENSITY AS EXPECTED
THIS AFTERNOON. TEMPS IN LOWER 80S TO NEAR 90.

MODELS HINTING AT ANOTHER MCS TO DEVLOP TONITE AFFECTING MAINLY SW
1/2 OF CWA. FRONT WILL MOVE DOWN INTO MID STATE TOMORROW AND WILL
GO WITH 50% POP EVERYWHERE. THEN LO POPS FOR MON NITE WITH HIEST S
AS FRONT CONTINUES TO SAG S.

SLITE RISK SEVERE STORMS...MAINLY SW 1/2 TONITE AND MON...WITH
DAMAGING WINDS THE MAIN THREAT.

NEXT FRONTAL SYSTEM TO BE IN POSITION FOR CHANCE POPS WED-FRI TIME
FRAME. WARM ON TUE AND WED...THEN COOL-OFF WITH NEXT FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  88  70  93 /  70  50  20  10
CLARKSVILLE    68  87  68  92 /  70  50  20  10
CROSSVILLE     65  82  65  87 /  50  50  20  10
COLUMBIA       71  88  71  93 /  70  50  30  10
LAWRENCEBURG   72  88  72  92 /  70  50  30  10
WAVERLY        70  88  70  92 /  70  50  20  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jul 12, 4:02 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SUN JUL 12 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE THIS TODAY, BRINGING
WIDESPREAD THUNDERSTORMS TO THE MID STATE. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS WILL BECOME SEVERE. MOST OF
MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU IS UNDER A SLIGHT
RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A RESULT, WITH THE
PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WILL CONTINUE INTO MONDAY, WHEN, ONCE AGAIN,
THERE IS THE POSSIBILITY THAT SOME STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN ON MONDAY.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Montgomery

When
July 12, 1:30 PM CST
Where
Montgomery County, Clarksville
Property damage
$75,000
Reported by
Newspaper
Coordinates
36.530, -87.350

About 200 households lost power in northern portions of Clarksville when the Edgeton substation was struck by lightning. Power lines and transformers associated with the substation were damaged also.

Thunderstorm Wind, Marshall

When
July 12, 2:15 PM CST
Where
Marshall County, 1.09 mi N of Hickory Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.466, -86.768

A tree fell on a house on Holly Grove Road. Extent of damage to house was unknown.

Lightning, Coffee

When
July 12, 3:00 PM CST
Where
Coffee County, 0.56 mi E of Tullahoma
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.371, -86.220

Lightning struck the chimney caps at Tullahoma High School. This resulted in two capstones, estimated to weigh between 250 and 300 pounds, located on the chimney's top brick layer, to topple to the roof below, crashing through it, and causing structural damage. The hole made by the capstone also allowed rainwater to cause further damage inside the school. Total affected area was less than 30 square feet.

Thunderstorm Wind, Williamson

When
July 12, 3:25 PM CST
Where
Williamson County, 1.32 mi WNW of Mudsink
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.930, -86.840

Numerous trees were downed across central portions of the county.

Thunderstorm Wind, Williamson

When
July 12, 3:30 PM CST
Where
Williamson County, 1.06 mi SE of Little Texas to 0.36 mi S of Arno
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.788, -86.767

Broadcast Media relayed this report through email to our office from the public. Three hundred yard wide path of tree damage along Saddle Springs Road and the surrounding|area. Several trees were reported downed. Additional details included tree debris covering almost all the surfaces of the back of a resident's home, including the back porch and pool area. Portions of Saddle Springs Road were covered with downed trees also and made the road impassible.

Thunderstorm Wind, Cheatham

When
July 12, 5:10 PM CST
Where
Cheatham County, 0.87 mi SSW of Pleasant View
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.389, -87.039

Several trees were reported down in the Pleasant View area. This included trees being down on Triangle Road, Highway 41-A, and in the Harris Farm subdivision.

Thunderstorm Wind, Montgomery

When
July 12, 5:35 PM CST
Where
Montgomery County, 0.11 mi SSW of Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.529, -87.351

Trees were reported down across the entire county.

Thunderstorm Wind, Cheatham

When
July 12, 6:05 PM CST
Where
Cheatham County, 1.88 mi ESE of Oakplain
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.408, -87.100

Several trees were downed in Pleasant View along Old Clarksville Pike and Oaklawn Road.

Thunderstorm Wind, Dickson

When
July 12, 6:10 PM CST
Where
Dickson County, 1.12 mi W of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.180, -87.350

Several trees were downed in Charlotte.

Thunderstorm Wind, Robertson

When
July 12, 6:10 PM CST
Where
Robertson County, 0.51 mi SSE of Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.494, -86.875

Trees were downed county wide.

Thunderstorm Wind, Sumner

When
July 12, 6:30 PM CST
Where
Sumner County, 2.35 mi SSW of Graball
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.450, -86.450

Trees and power lines were downed across the northern portion of the county.

Thunderstorm Wind, Maury

When
July 12, 7:13 PM CST
Where
Maury County, 1.82 mi WNW of Darks Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.690, -87.050

Numerous trees were downed. One tree fell on a barn. Several trees blocked area roadways. Power lines were downed.

Thunderstorm Wind, Rutherford

When
July 12, 7:25 PM CST
Where
Rutherford County, 2.28 mi ENE of Barfield to 2.22 mi NE of Barfield
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.794, -86.413

Several trees downed along Southridge Blvd.

Thunderstorm Wind, Marshall

When
July 12, 7:30 PM CST
Where
Marshall County, 0.56 mi E of Lewisburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.450, -86.790

Trees were downed county wide.

Thunderstorm Wind, Coffee

When
July 12, 8:05 PM CST
Where
Coffee County, 1.56 mi WNW of Fairview
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.437, -86.256

Tree downed and on fire along U.S Highway ALT. 41 near the Bedford County Line.

Thunderstorm Wind, Coffee

When
July 12, 8:05 PM CST
Where
Coffee County, 0.42 mi NNE of Gnat Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.626, -86.148

A large tree was uprooted at 94 Hoodoo Road in Beechgrove. A canopy rented by the nearby Tater Box restaurant for a car show also received minor damage.

Thunderstorm Wind, Wayne

When
July 12, 9:30 PM CST
Where
Wayne County, 4.09 mi NNW of Topsy to 4.38 mi NW of Topsy
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.480, -87.759

Trees were downed across State Highway 48 and State Highway 13.

Thunderstorm Wind, Wayne

When
July 12, 9:33 PM CST
Where
Wayne County, 1.49 mi NNE of Waynesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.340, -87.760

Tree was blown down on house trailer. Extent of any damage to house trailer was unknown.

Thunderstorm Wind, Wayne

When
July 12, 10:10 PM CST
Where
Wayne County, 0.63 mi SW of Woodlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.175, -87.739

Trees were downed in Collinwood.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187400, 186943, 187201, 186950, 187205, 187218, 186944, 186945, 186946, 186947, 186948, 186988, 187099, 186949, 186951, 187202, 186991, 186993, 186994.